Oklahoma, 2019

Hail and Damaging Winds in Oklahoma, August 17, 2019

August 17, 2019 · NWS OUN · 12 events in 6 counties and zones

Thunderstorms moved out of the Texas panhandle and produced scattered wind and hail reports across western and central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms moved out of the Texas panhandle and produced scattered wind and hail reports across western and central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 17, 1:50 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 17, 1:50 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
250 PM CDT Sat Aug 17 2019

.DISCUSSION...

The primary concerns for this forecast period will be the now usual
spotty and uncertain rain chances, as well as heat concerns over the
next few days. Currently there are some lingering showers moving
through western and central Oklahoma. These showers have been
showing pulse type characteristics, with heavy rains at times and
occasional lightning. In addition, there is a psuedo-dryline is
positioned across the Oklahoma-Texas panhandles. Surface moisture
advection continues to bring >70F dewpoints into central and western
Oklahoma. This moisture along with the instability available east of
the drier airmass (>2000 J/kg CAPE) is expected to produce some
scattered storms along and east of the airmass boundary later this
afternoon and into the evening hours. Some of these storms could
become severe, with the primary threats being heavy downpours and
strong winds.

In addition to the threat of precip, heat continues and will
continue to be an issue across Oklahoma and parts of western north
Texas. The longer than expected lingering of rain in northern
Oklahoma will reduce the heat impacts, and continued development of
clouds along a 700mb moisture axis will act to contain any excessive
heat in parts of western and northern Oklahoma. This relief should
be short lived however with the increasing dewpoints and clearing
skies through the afternoon.

Looking ahead into next week, there's some uncertainty in the medium
and long range models on the setup and the intensity of the upper
level ridge, however there is consistent agreement of it's presence
Monday into Tuesday, which should suppress precipitation chances
for these days. Wednesday onward, an upper-level trough is
expected to dig southward through the eastern US, which will shift
the upper- level ridge westward. This shift is anticipated to
bring cooler temperatures and precipitation chances during the
latter half of next week.

Zwink

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78 101  77 101 /  30  10  10  10
Hobart OK         78 107  77 106 /  30   0  10   0
Wichita Falls TX  79 105  79 104 /  20  10  10   0
Gage OK           74 103  71 104 /  20  10  10   0
Ponca City OK     76  97  75  98 /  30  10  20  10
Durant OK         77 100  78 100 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT Sunday for OKZ006>008-011>013-
     017>020-023>032-037>048-050>052.

TX...Heat Advisory until 9 PM CDT Sunday for TXZ085-086-088>090.

&&

03/50
Hazardous weather outlook, Aug 17, 10:43 AM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1143 AM CDT Sat Aug 17 2019

OKZ004>048-050>052-TXZ083>090-181645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1143 AM CDT Sat Aug 17 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and tonight...

.Thunderstorms...
There is a Marginal Risk of severe storms today, mainly northwest
of a line from Electra and Benjamin Texas, to Lawton, Moore, and
Chandler Oklahoma. The main concerns will be heavy rain and strong
winds. Timing for the potential severe weather will be between 4
pm and midnight.

.Heat...
Heat indices of 105 to around 110 are expected this afternoon
across much of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Storms will be possible Sunday evening across parts of north
central Oklahoma. Thunderstorm chances will return to the area
Tuesday evening and continue through the rest of the week.

.Heat...
Afternoon heat indices of 100 to near 110 degrees will continue
across much of the area through Tuesday.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 17, 4:31 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
531 PM CDT Sat Aug 17 2019

OKZ033-034-036-172300-
Harmon OK-Greer OK-Jackson OK-
531 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Harmon...south central
Greer and northwestern Jackson Counties Until 600 PM CDT...

AT 526 PM CDT, a few thunderstorm were located from 6 miles
northwest of Duke to near McKnight to Dodson, Texas.  The storms
were moving east at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 45 to 50 MPH...

LAT...LON 3484 10000 3491 9947 3465 9942 3461 10000
TIME...MOT...LOC 2226Z 261DEG 22KT 3475 9963

SIX
Special weather statement, Aug 17, 4:32 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
532 PM CDT Sat Aug 17 2019

OKZ021-172300-
Beckham OK-
532 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Beckham County Until 600
PM CDT...

AT 530 PM CDT, a thunderstorm was located 4 miles north of Delhi,
moving east at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3514 9978 3532 9981 3536 9947 3513 9944
TIME...MOT...LOC 2230Z 261DEG 21KT 3523 9970

SIX
Special weather statement, Aug 17, 5:01 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
601 PM CDT Sat Aug 17 2019

OKZ021-172330-
Beckham OK-
601 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR east central Beckham County Until
630 PM CDT...

AT 559 PM CDT, a strong thunderstorm was located 4 miles east of
Sayre, moving east at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3537 9963 3537 9936 3526 9936 3512 9940
      3511 9941 3519 9966
TIME...MOT...LOC 2259Z 250DEG 17KT 3528 9956

SIX
Special weather statement, Aug 17, 5:29 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
629 PM CDT Sat Aug 17 2019

OKZ033-034-036-180000-
Harmon OK-Greer OK-Jackson OK-
629 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Harmon...south central
Greer and central Jackson Counties Until 700 PM CDT...

AT 626 PM CDT, a strong thunderstorm was located 5 miles east of
Duke, moving east at 20 MPH.  This storm is approaching Altus
and Martha.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3465 9995 3484 9992 3480 9922 3454 9927
TIME...MOT...LOC 2326Z 279DEG 16KT 3468 9947

SIX
Special weather statement, Aug 17, 5:33 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
633 PM CDT Sat Aug 17 2019

OKZ021-180000-
Beckham OK-
633 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Beckham County Until
700 PM CDT...

AT 630 PM CDT, a strong thunderstorm was located 3 miles
northwest of Sayre, moving east at 10 MPH. Another storm
was located just north of Carter.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3542 9960 3542 9958 3543 9957 3545 9944
      3517 9940 3522 9974 3539 9978
TIME...MOT...LOC 2330Z 259DEG 9KT 3532 9968

SIX

The radar

The Altus AFB radar (KFDR), 109 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Beckham

When
August 17, 5:53 PM CST
Where
Beckham County, 2.68 mi NE of Carter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.250, -99.470

Nickel to quarter size hail reported.

Hail, Beckham

When
August 17, 6:06 PM CST
Where
Beckham County, 6.62 mi NE of Carter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.290, -99.420

Thunderstorm Wind, Jackson

When
August 17, 6:20 PM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Thunderstorm Wind, Jackson

When
August 17, 6:30 PM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Thunderstorm Wind, Jackson

When
August 17, 6:35 PM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Thunderstorm Wind, Jackson

When
August 17, 6:40 PM CST
Where
Jackson County, Altus
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet
Coordinates
34.640, -99.330

Thunderstorm Wind, Jackson

When
August 17, 6:50 PM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Thunderstorm Wind, Tillman

When
August 17, 9:35 PM CST
Where
Tillman County, 0.9 mi SW of Frederick Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
34.340, -98.990

Thunderstorm Wind, Comanche

When
August 17, 10:05 PM CST
Where
Comanche County, Indiahoma
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.620, -98.750

Thunderstorm Wind, Grady

When
August 17, 10:10 PM CST
Where
Grady County, 4.96 mi ENE of Tuttle
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
35.320, -97.730

Thunderstorm Wind, Cleveland

When
August 17, 10:40 PM CST
Where
Cleveland County, 2.98 mi SSW of Moore
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
35.300, -97.510

Estimated gust.

Thunderstorm Wind, Cleveland

When
August 17, 10:41 PM CST
Where
Cleveland County, Norman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.220, -97.440

Estimated wind gust, pea sized hail also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851236, 851237, 851238, 851239, 851240, 851241, 851242, 851243, 851244, 851245, 851246, 851247.